Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 149, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 10, 2002, 8:16 AM CDT for Clarke County, Warren County, Iowa. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2002, 8:16 AM CDT (13:16 UTC)
- Expired
- Jul 10, 2002, 9:00 AM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Clarke County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 53 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 8:20 AM CDT | Thunderstorm Wind 52 E | Norwalk, IA | |
| Jul 10, 8:30 AM CDT | Thunderstorm Wind 61 E | Osceola, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 7:30 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 1.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2510 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- -40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
477
WUUS53 KDMX 101316
SVRDSM
IAC039-181-101400-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
815 AM CDT WED JUL 10 2002
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLARKE COUNTY IN SOUTH CENTRAL IOWA
WARREN COUNTY IN SOUTH CENTRAL IOWA
* UNTIL 900 AM CDT
* AT 809 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS FROM CARLISLE TO 5 MILES WEST OF MURRAY...
OR FROM 6 MILES SOUTHEAST OF DES MOINES TO 44 MILES SOUTHWEST OF
DES MOINES...MOVING SOUTHEAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR ST. MARYS AROUND 820 AM...
NEAR INDIANOLA AROUND 830 AM...
NEAR NEW VIRGINIA AROUND 835 AM...
NEAR OSCEOLA AROUND 840 AM...
NEAR SANDYVILLE AROUND 850 AM AND
NEAR MILO AROUND 855 AM.
OTHER WARNING LOCATIONS INCLUDE ACKWORTH...HARTFORD...INDIANOLA...
LACONA...MARTENSDALE...MILO...NEW VIRGINIA...OSCEOLA...SANDYVILLE...
SPRING HILL...ST. MARYS AND WOODBURN.
THIS STORM HAS A HISTORY OF DAMAGING WINDS OF 60 TO 70 MILES AN HOUR
DURING THE PAST HOUR.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON WEDNESDAY
FOR SOUTHWESTERN IOWA.
LAT...LON 4149 9376 4147 9376 4131 9379 4118 9377
4118 9400 4092 9400 4092 9360 4117 9360
4117 9336 4151 9333
KULAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:13 AM CDT, 6 hours 3 minutes earlier.
Area forecast discussion, Jul 10, 2:13 AM CDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION...CORRECTED 1ST PARA NATIONAL WEATHER SERVICE DES MOINES IA 213 AM CDT WED JUL 10 2002 TODAY AND TONIGHT... BUSY DAY AND NIGHT AHEAD WITH VERY DYNAMIC SYSTEM FOR JULY PUSHING INTO VERY JUICED AIRMASS. APPEARS WELL BE DEALING WITH TWO MORNING MCSS NOW WITH NEW DEVELOPMENT OVER AND SW OF FSD. IN FACT, APPEARS TO BE RIGHT MOVING HP SUPERCELL TO BE DEVELOPING JUST SW OF YKN, DEPICTING THE AMOUNT OF WATER AND CAPE STILL AVAILABLE. PRECIP LOADING LIKELY THE TROUBLE MAKER HERE FOR WET MACROBURST ACTIVITY AS NOTED BY SLB OB OF 52KT EARLIER. SHEAR INCREASES THROUGH THE DAY AS UPPER LOW APPROACHES. FORCING WILL LIKELY COME THROUGH QG PROCESSES WITH CONVECTION LIKELY LIMITING THERMODYNAMICS A BIT. FIRST MCS IS NOW PROPOGATING MORE IN LINE WITH CORFIDI VECTORS WITH A BEELINE FOR THE CENTRAL AND EVENTUALLY SOUTHERN CWA. WILL GO WITH CATEGORICAL HIGH POPS GIVEN RADAR TRENDS AS I BELIEVE THE MCS SHOULD MAINTAIN ITSELF THROUGH 20KT+ STORM RELATIVE INFLOW WHILE MOVING INTO LOW LEVEL THETA E RIDGE. SURFACE DEW POINT POOL AOA 72F NOW IN PLACE OVER IA. PWATS STAY AOA 1.75 INCHES THROUGH TONIGHT, WITH LOCAL AREAS ABOVE 2 INCHES. STRONG JULY Q-VECTOR CONVERGENCE THROUGH TONIGHT WITH SLOW MOVING UPPER LOW. DEEP AVN STILL THE WAY TO GO, BUT WILL SIDE WITH HEAVIER QPF IN LINE WITH LATEST EXCESSIVE RAIN OUTLOOK. AS SYSTEM DROPS S THROUGH IA, DEFORMATION OVER A CORRIDOR IN CENTRAL AND SOUTHERN IA MAY REALLY ADD UP THE RAIN AMOUNTS LATER TONIGHT. META QUITE OMINOUS ON THIS QPF, ESPECIALLY S AND SW OF DSM AREA. THIS COULD CONCEIVABLY SETUP NEARLY ANYWHERE TONIGHT THOUGH DEPENDING ON MESOSCALE BOUNDARY INTERACTIONS THAT PLAY A ROLE. ANTECEDANT FFG VALUES ARE RATHER HIGH IN OUR NW CWA, BUT THIS MORNINGS RAINFALL SHOULD LOWER THESE. CENTRAL AND EAST CENTRAL COUNTIES ARE MOST SUSEPTIBLE BASED ON RECENT RAINS. IN EITHER CASE, THIS SYSTEM COULD LEAD TO FLOOD CONDITIONS AS OPPOSED TO FLASH FLOOD WITH LOCAL AREAS RECEIVING 4+ INCHES. EVENING SHIFT MADE A GOOD CALL ON ADDING HEAVY RAIN TO FORECAST. A FLOOD WATCH WILL BE HOISTED FOR THE ENTIRE CWA THIS AFTERNOON AND TONIGHT. FOR TEMPS, I HAVE FOLLOWED CLOSE TO FWC VALUES FOR TODAY AND TONIGHT. THURSDAY INTO FRIDAY... DEFORMATION ZONE MAY STILL BE PLAYING HAVOC IN SOUTHERN IA THURSDAY MORNING, WITH THE POTENTIAL FOR LONG LIVED HEAVY RAIN EVENT PERSISTING THROUGH EARLY PART OF THE DAY. TEMPS ARE A CHALLENGE GIVEN LARGE DESPARITY. ENE FLOW SHOULD DRY THINGS OUT WELL IN NE IA, AND THATS WHERE THE WARMEST TEMPS MAY END UP WHILE RAIN AND CLOUDS RESIDE IN THE S AND W IA. HAVE GONE WITH ETA TEMPS WHICH ARE A GOOD COMPROMISE, AND MORE REASONABLE THAN THE COOL (AVN) AND WARM (FWC). .DSM...FLOOD WATCH THIS AFTERNOON AND TONIGHT ENTIRE DMX CWA. KULA
In the hours before
Local storm report, Jul 10, 7:02 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
702 AM CDT WED JUL 10 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0654 AM GLIDDEN IA 96 MPH TSTM GUST
07/10/02 CARROLL RECORDED BY KCCI--TV
SCHOOLNET STATIONLocal storm report, Jul 10, 7:09 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
709 AM CDT WED JUL 10 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 AM 5 SW CARROLL IA WIND DAMAGE
07/10/02 CARROLL POWER LINES AND TREES
DOWN. REPORTED BY STORM
SPOTTER.
0645 AM CARROLL IA WIND DAMAGE
07/10/02 CARROLL HEAVY TREE DAMAGE AND
STOP SIGNS DOWN.
REPORTED BY STORM
SPOTTER.
0651 AM GLIDDEN IA 59 MPH TSTM GUST
07/10/02 CARROLL REPORTED BY KCCI-TV
SCHOOLNET STATION
0654 AM TEMPLETON IA 61 MPH TSTM GUST
07/10/02 CARROLL SHINGLES LOST ON
BUILDINGS. REPORTED BY
STORM SPOTTER.
0654 AM COON RAPIDS IA 62 MPH TSTM GUST
07/10/02 CARROLL REPORTED BY KCCI-TV
SCHOOLNET STATIONLocal storm report, Jul 10, 7:30 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
730 AM CDT WED JUL 10 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 AM 2 S SCRANTON IA WIND DAMAGE
07/10/02 GREENE VAN BLOWN ACROSS
HIGHWAY. REPORTED BY
STORM SPOTTER.
0724 AM PANORA IA 72 MPH TSTM GUST
07/10/02 GUTHRIE REPORTED BY KCCI-TV
MEDIA.Local storm report, Jul 10, 7:31 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
731 AM CDT WED JUL 10 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0728 AM PANORA IA 77 MPH TSTM GUST
07/10/02 GUTHRIE REPORTED BY KCCI-TV
SCHOOL NET SITE.Local storm report, Jul 10, 7:42 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
742 AM CDT WED JUL 10 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0738 AM PANORA IA 70 MPH TSTM GUST
07/10/02 GUTHRIE TREES BLOWN DOWN.
REPORTED BY STORM
SPOTTER.Local storm report, Jul 10, 7:57 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
757 AM CDT WED JUL 10 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 AM 1 SW PERRY IA 65 MPH TSTM GUST
07/10/02 DALLAS CORN CROP DAMAGE SMALL
TREES DOWN. REPORTED BY
STORM SPOTTER.
REPORTED TO EMER
MANAGEMENT FROM STORM
SPOTTERThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 1:35 AM CDT | Severe Thunderstorm Warning | DMX | Sac | 40 min |
| Jul 10, 4:23 AM CDT | Severe Thunderstorm Warning | DMX | Story | 27 min |
| Jul 10, 6:11 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 49 min |
| Jul 10, 6:28 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Sac | 62 min |
| Jul 10, 6:52 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 53 min |
| Jul 10, 7:10 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 35 min |
| Jul 10, 7:13 AM CDT | Severe Thunderstorm Warning | DMX | Greene, Guthrie | 62 min |
| Jul 10, 7:22 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas | 53 min |
| Jul 10, 7:31 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 29 min |
| Jul 10, 7:44 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 46 min |
| Jul 10, 7:50 AM CDT | Severe Thunderstorm Warning | DMX | Madison | 40 min |
| Jul 10, 8:05 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Warren | 55 min |
| Jul 10, 8:12 AM CDT | Severe Thunderstorm Warning | DMX | Union | 33 min |
| Jul 10, 8:15 AM CDT | Severe Thunderstorm Warning | DMX | Madison, Polk | 15 min |
| Jul 10, 8:17 AM CDT | Severe Thunderstorm Warning | DMX | Union | 28 min |
| Jul 10, 8:29 AM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 46 min |
| Jul 10, 8:36 AM CDT | Severe Thunderstorm Warning | DMX | Lucas | 39 min |
| Jul 10, 8:50 AM CDT | Severe Thunderstorm Warning | DMX | Wayne | 55 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.